Alert archive / North Carolina / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 5, NWS Newport/Morehead City, NC

May 11, 2017Beaufort County, Martin County, Pitt County, North Carolina

NWS Newport/Morehead City, NC issued this severe thunderstorm warning at May 11, 2017, 9:23 PM EDT for Beaufort County, Martin County, Pitt County, North Carolina. It was in force for 52 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 11, 2017, 9:23 PM EDT (01:23 UTC)
Expired
May 11, 2017, 10:15 PM EDT
In force
52 min
Issued by
NWS Newport/Morehead City, NC
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Beaufort County, NC, Martin County, NC, Pitt County, NC

The radar

The Morehead City radar (KMHX), 101 km from the middle of the area, began a volume at 01:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 11, 9:49 PM EDTHAIL 0.75Stokes, NC
May 11, 10:25 PM EDTHAIL 0.25E Washington, NCHEAVY SHOWER OF PEAS SIZE HAIL JUST EAST OF WASHINGTON

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 11, 7:46 PM EDTSevere Thunderstorm WatchSPC3 hr

The nearest sounding before it

Newport, NC (KMHX), launched 00:00Z, 1.4 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 00:00Z on 2017-05-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 769 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 00:00Z on 2017-05-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 87 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
769 J/kg
Mixed-layer CIN
-32 J/kg
Mixed-layer LCL
1520 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
87 m²/s²
0-3 km storm-relative helicity
124 m²/s²
Significant tornado parameter
0.2
Supercell composite
2.6

Open this sounding in Storm Lab

The text

As transmitted.

299 
WUUS52 KMHX 120123
SVRMHX
NCC013-117-147-120215-
/O.NEW.KMHX.SV.W.0005.170512T0123Z-170512T0215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Newport/Morehead City NC
923 PM EDT THU MAY 11 2017

The National Weather Service in Newport has issued a

* Severe Thunderstorm Warning for...
  Northeastern Pitt County in eastern North Carolina...
  Southwestern Martin County in eastern North Carolina...
  Northwestern Beaufort County in eastern North Carolina...

* Until 1015 PM EDT

* At 922 PM EDT, a severe thunderstorm was located near Pitt
  Greenville Airport, or 8 miles north of Greenville, moving
  southeast at 45 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Greenville, Washington, River Road, Pinetown, Pitt Greenville
  Airport, Chocowinity, Washington Park, Grimesland, Simpson and
  Parmele.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Please send your reports of hail and/or wind damage, including trees
or large limbs downed, by calling the National Weather Service office
in Newport at 1-800-889-6889.

&&

LAT...LON 3569 7745 3583 7732 3559 7682 3537 7708
TIME...MOT...LOC 0122Z 308DEG 40KT 3572 7732 

HAIL...1.00IN
WIND...60MPH
 
$$

11
1 follow-up statement
096 
WWUS52 KMHX 120142
SVSMHX

Severe Weather Statement
National Weather Service Newport/Morehead City NC
942 PM EDT THU MAY 11 2017

NCC013-117-147-120215-
/O.CON.KMHX.SV.W.0005.000000T0000Z-170512T0215Z/
Pitt NC-Martin NC-Beaufort NC-
942 PM EDT THU MAY 11 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1015 PM EDT
FOR EAST CENTRAL PITT...SOUTH CENTRAL MARTIN AND NORTHWESTERN
BEAUFORT COUNTIES...

At 941 PM EDT, a severe thunderstorm was located 7 miles northwest of
Washington, moving east southeast at 45 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Washington, River Road, Pinetown and Washington Park. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Please send your reports of hail and/or wind damage, including trees
or large limbs downed, by calling the National Weather Service office
in Newport at 1-800-889-6889.

&&

LAT...LON 3559 7682 3548 7695 3559 7723 3575 7716
TIME...MOT...LOC 0141Z 289DEG 47KT 3566 7711 

HAIL...1.00IN
WIND...60MPH
 
$$

11

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 11, 7:00 PM EDT, 2 hours 23 minutes earlier.

Area forecast discussion, May 11, 7:00 PM EDT, 2 hours 23 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
700 PM EDT Thu May 11 2017

.SYNOPSIS...
Low pressure system will pass just to the south tonight and off
the south coast Friday morning. Strong low pressure will
develop and move northeast along the coastal plain Friday night.
The low will pull a cold front through the area Saturday. A dry
cold front will pass through Sunday night. High pressure will
pass through from the west Tuesday.

&&

.NEAR TERM /TONIGHT/...
As of 7 pm...Latest analysis shows weak boundary draped across
the area, with weak lows along it extending from Kentucky to the
NC offshore waters. Adjusted pops based on latest radar trends
and high res guidance. Latest radar imagery shows isolated
shower over Pamlico county, with bulk of convection over
southern KY/VA. Another period of showers and tstms expected
tonight as a strong shortwave moves through from the NW. SPC
continues to outlook Eastern NC in Slight/Marginal risk of
severe weather. Forecast soundings and mesoanalysis shows
current MU CAPE values 1000-2000 J/KG, with 0-6km bulk shear
50-60 kt...with instability quickly decreasing after 06z. A few
strong to severe storms will be possible tonight, with large
hail and damaging winds. Will continue to monitor convection
approaching the area from the NW. Highest PoPs will be likely
for NE sections again tonight, with chance to slight chance pops
across the south. Lows overnight in the upper 50s to mid 60s.

&&

.SHORT TERM /FRIDAY/...
As of 345 pm Thu...As the low moves further to the southeast
Friday morning, the stationary front will be pulled further
south temporarily. Kept precip mention as just showers in the
morning. However, as the front begins to return north during the
day, instability will increase from the southwest, and included
mention of thunder over the southwest 1/3rd in the afternoon.
Highs will range from the upper 60s northeast to mid 70s
southwest.

&&

.LONG TERM /FRIDAY NIGHT THROUGH THURSDAY/...
As of 345 PM Thursday...A wet period Friday night and Saturday
will be followed by high pressure building in from the west with
dry weather and near to above normal temperatures through the
middle of next week.

.Friday Night and Saturday...The ECMWF and GFS models remain
fairly consistent with the placement of the surface low which
will move from Alabama across inland eastern NC and up to the
Delmarva by Saturday afternoon and evening. The GFS is the
wetter of the two models but the timing of the precipitation
should be from late Friday night through late Saturday afternoon
before tapering off. Wind fields are relatively weak with this
system with most of the instability offshore...so do not expect
much of a severe threat although some briefly strong storms with
heavy downpours may be possible Saturday. Rainfall amounts on
the order of one-half to one inch are possible with this system.
Lows Friday night will stay in the 60s with highs Friday
remaining in the 70s Saturday.

.Saturday Night through Tuesday Night...The last of the rain
will move offshore late Saturday night as high pressure builds
in from the west through midweek with building upper level
heights. This will lead to dry weather with temperatures warming
to near or above normal for the period. By Tuesday, highs will
be in the low/mid 80s except for mid 70s Outer Banks.

.Wednesday through Thursday...Strong mid-level ridge will build
along the mid-Atlantic coast with 500 mb heights exceeding 590
dm by Thursday. Highs temperatures will approach 90 degrees by
inland Wednesday and Thursday afternoons with lows in the
mid/upper 60s...essentially July-type weather. GFS indicates a
small threat of sea breeze thunderstorms while the ECMWF is
basically dry and will keep the forecast dry at this time.

&&

.AVIATION /00Z FRIDAY THROUGH TUESDAY/...
Short Term /through Friday/...
As of 7 pm Thu...High confidence in IFR ceilings overspreading
the area from the N/NE between 03-06z. IFR ceilings will likely
persist through at least late Friday morning/early afternoon.
Think IFR ceilings will lift to MVFR by Friday afternoon,
though could linger through 00z. Scattered showers and
thunderstorms tonight, and into Friday, with best chances at
PGV. An isolated strong tstm possible in the vicinity of PGV
tonight.

Long Term /Fri Night through Tuesday/...
As of 345 PM Thursday...Widespread sub-VFR conditions are
likely Friday night into Saturday in numerous showers and a few
embedded thunderstorms. Periods of MVFR and perhaps IFR will be
most likely Saturday morning. Precipitation will quickly move
offshore Saturday night with high pressure building in from the
west. VFR conditions are expected to prevail Sunday through
Tuesday.

&&

.MARINE...
Short Term /through Friday/...
As of 7 pm Thu...Latest obs show N/NE winds 15-20 kt with seas
3-6 feet north of Ocracoke and SW/NE 5-15 kt and seas 2-3 feet
south. SCA continues north of Ocracoke, though could see
occasional gusts to 25 kt across the sounds. An area of low
pressure will pass just to the south tonight and further off the
coast Friday morning. The combination of the low moving off the
coast after midnight and high pressure to NNE will combine to
produce a surge of NE winds, mainly north of Cape Hatteras. As a
result, models are developing marginal small craft seas north
of Ocracoke for a brief period overnight. Winds and seas will
subside Friday as the low moves away and the pressure gradient
loosens.

Long Term /Friday Night through Tuesday/...
As of 345 PM Thursday...Winds Friday night will be E/SE at 5-15
knots before becoming S/SW and increasing Saturday to 15-20
knots with a few gusts to 25 knots possible. Per latest local
NWPS/SWAN model...seas respond by Saturday afternoon and build
to as high as 6-7 feet before subsiding late Sunday
evening...thus about a 24-30 hour period of SCA conditions are
likely this weekend. As high pressure builds in Monday and
Tuesday...winds become W/NW 5-15 knots with seas 2-5 feet.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...None.
MARINE...Small Craft Advisory from 10 PM this evening to 8 AM EDT
     Friday for AMZ152-154.
     Small Craft Advisory until 8 AM EDT Friday for AMZ150.

&&

SYNOPSIS...HSA
NEAR TERM...CQD/HSA
SHORT TERM...HSA
LONG TERM...CTC
AVIATION...CTC/CQD/HSA
MARINE...CTC/CQD/HSA
Hazardous weather outlook, May 11, 8:08 PM EDT, 1 hour 15 minutes before
Hazardous Weather Outlook
National Weather Service Newport/Morehead City NC
808 PM EDT Thu May 11 2017

NCZ090-092-095-098-104-130015-
Duplin-Jones-Carteret-Onslow-Outer Banks Hyde-
808 PM EDT Thu May 11 2017

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Tonight.

There is a threat of severe thunderstorms this evening, with the
main threats damaging wind gusts and large hail.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ029-044-079-091-130015-
Martin-Pitt-Greene-Lenoir-
808 PM EDT Thu May 11 2017

...SEVERE THUNDERSTORM WATCH 211 IN EFFECT UNTIL 1 AM EDT FRIDAY...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

There is a risk of severe thunderstorms this evening, with the main
threats damaging wind gusts and large hail.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ045>047-080-081-093-094-130015-
Washington-Tyrrell-Mainland Dare-Beaufort-Mainland Hyde-Craven-
Pamlico-
808 PM EDT Thu May 11 2017

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Tonight.

There is a risk of severe thunderstorms this evening, with the main
threats damaging wind gusts and large hail.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ103-130015-
Outer Banks Dare-
808 PM EDT Thu May 11 2017

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Tonight.

There is a threat of severe thunderstorms this evening, with the
main threats damaging wind gusts and large hail.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, May 11, 9:05 PM EDT, 18 minutes before
Special Weather Statement
National Weather Service Newport/Morehead City NC
905 PM EDT THU MAY 11 2017

NCZ029-044-080-120145-
Beaufort-Martin-Pitt-
905 PM EDT THU MAY 11 2017

...A STRONG THUNDERSTORM WILL AFFECT EASTERN PITT...SOUTHWESTERN
MARTIN AND NORTHWESTERN BEAUFORT COUNTIES...

At 904 PM EDT, a strong thunderstorm was located over Tarboro, moving
southeast at 35 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Greenville, Washington, Robersonville, East Carolina University, Pitt
Greenville Airport, Dowdy Ficklen Stadium, Grimesland, Simpson,
Parmele, Falkland and Beargrass.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

A severe thunderstorm watch remains in effect until 100 AM EDT for
eastern North Carolina.

LAT...LON 3571 7699 3543 7724 3574 7756 3576 7752
      3580 7747 3580 7745 3581 7745 3581 7742
      3583 7741 3583 7739 3582 7735 3587 7735
      3590 7734
TIME...MOT...LOC 0104Z 312DEG 56KT 3588 7754

11

The office that day

Everything else NWS Newport/Morehead City, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 11, 9:05 PM EDTSpecial Weather StatementMHXPitt40 min
May 11, 9:48 PM EDTSpecial Weather StatementMHXMartin42 min
May 11, 10:06 PM EDTSpecial Weather StatementMHXBeaufort39 min
May 11, 10:16 PM EDTSevere Thunderstorm WarningMHXBeaufort, Hyde, Martin, Pamlico, Pitt44 min
May 11, 10:22 PM EDTSpecial Marine WarningMHX38 min
May 11, 11:40 PM EDTSpecial Weather StatementMHXHyde35 min
May 12, 3:35 AM EDTBeach Hazards StatementMHX16 hr

Nearby

Severe Thunderstorm Warnings in North Carolina, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.